[12-14-2010] The U.S. Food and Drug Administration (FDA) is warning the public that accidental ingestion of benzonatate by children under the age of 10 years can result in death from overdose.
Benzonatate is a prescription drug approved for relief of cough in patients over 10 years of age. The safety and effectiveness of benzonatate in children under 10 years of age have not been established. Benzonatate is sold under the brand-name Tessalon and is also sold in generic preparations.
Benzonatate may be attractive to children because of the drug's appearance (it is a round-shaped liquid-filled gelatin capsule).
Image reprinted with permission from Medscape.com, 2010. Image reprinted with permission from Medscape.com, 2010.
All accidental ingestions reported to FDA to date occurred in children less than 10 years of age (see below). Overdose with benzonatate in children less than 2 years of age has been reported following accidental ingestion of as few as 1 or 2 capsules. Individuals who experience overdose of benzonatate may exhibit restlessness, tremors, convulsions, coma, and cardiac arrest. Signs and symptoms of overdose can occur rapidly after ingestion (within 15-20 minutes). Deaths in children have been reported within hours of the accidental ingestion.
Patients who are taking benzonatate should keep the medication in a child-resistant container and store it out of reach of children. If a child accidentally ingests benzonatate, seek medical attention immediately.
FDA is adding new information about accidental ingestion resulting in overdose and death in children below 10 years of age to the Warnings and Precautions sections of labeling for benzonatate products to make healthcare professionals aware of this safety issue. FDA encourages healthcare professionals to talk with their patients about this risk.
Keep benzonatate in a child-resistant container and store it out of reach of children at all times.
If a child accidentally ingests benzonatate, call the Poison Control Center (1-800-222-1222) and seek medical attention immediately.
Signs and symptoms of benzonatate overdose can occur rapidly after ingestion (within 15-20 minutes) and may include restlessness, tremors, convulsions, coma, and cardiac arrest.
Benzonatate capsules are to be swallowed whole and are not to be broken, chewed, dissolved, or crushed. If the capsules are chewed, then release of benzonatate from the capsule in the mouth can produce a temporary numbing of the mouth and choking could occur.
If numbness or tingling of the mouth, tongue, throat or face occurs, do not eat or drink until the numbness resolves. If the symptoms worsen or persist, seek medical attention.
Overdose of benzonatate has been reported in adults and adolescents. If you miss a dose of benzonatate, skip that dose and take the next dose at the next scheduled time.
Do not take more than 200 mg of benzonatate at one time.
Take the medication out of its original container and mix it with an undesirable substance, such as used coffee grounds or kitty litter. The medication will be less appealing to children and pets, and unrecognizable to people who may intentionally go through your trash.
Put the medication in a sealable bag, empty can with a tight lid, or other container to prevent it from breaking out of a garbage bag.
Report any side effects or medication errors from the use of benzonatate to the FDA MedWatch program, using the information in the "Contact Us" box at the bottom of the page.
Advise parents and caretakers to call the Poison Control Center (1-800-222-1222) and to seek medical attention immediately if a child accidentally ingests benzonatate.
Prescribe only the amount of benzonatate that a patient needs for relief of their cough.
Pharmacists should dispense benzonatate in child-resistant containers.
Recognize the signs and symptoms of benzonatate overdose, which may include restlessness, tremors, convulsions, coma, and cardiac arrest.
Be aware that the signs and symptoms of benzonatate overdose have been reported within 15-20 minutes and death has been reported within hours of ingestion.
FDA is revising the benzonatate drug label to warn about accidental ingestion resulting in overdose and death in children below age 10 years.
The safety and effectiveness of benzonatate in children below the age of 10 years have not been established. Therefore, prescribing benzonatate to that age group is not recommended.
Advise patients to swallow benzonatate capsules whole and to not break, chew, dissolve, or crush the capsules. Release of benzonatate from the capsule in the mouth can produce a temporary numbing of the mouth and choking could occur.
Overdose of benzonatate has been reported in adults and adolescents. Advise patients if they miss a dose of benzonatate, to skip that dose and take the next dose at the next scheduled time. They should not take 2 doses of benzonatate at one time. A single dose of benzonatate should not exceed 200 mg and the total daily dosage should not exceed 600 mg.
Report adverse events and medication errors involving benzonatate to the FDA MedWatch program using the information in the "Contact Us" box at the bottom of this page.
Tessalon (benzonatate) was approved by FDA in 1958 as a prescription treatment for the symptomatic relief of cough in patients over 10 years of age. Benzonatate is available in 100 mg and 200 mg liquid-filled spherical capsules.
A search of FDA's Adverse Event Reporting System (AERS) database through May 19, 2010 identified 31 cases of overdose associated with benzonatate (median age 18 years, range 1 to 66 years). Common adverse events reported in the overdose cases included cardiac arrest, coma, and convulsion. The quantities ingested ranged from 1 or 2 to 30 benzonatate capsules. Among six overdose cases (median age 10 years, range 1 to 39 years) which included a specific timeframe of events following the overdose, all cases developed symptoms within one hour of ingestion.
Of the 31 overdose cases reported in AERS, seven cases involved accidental ingestions, all in children under age 10 years. Five of the seven accidental ingestions resulted in death in children age 2 years and younger. Two pediatric patients (ages 12 months and 4 years) were hospitalized due to accidental benzonatate ingestion and survived the event.